Texas, 2019

Damaging Wind in Texas, June 30, 2019

June 30, 2019 · NWS MAF · 1 event in 1 county or zone

A weak upper level low pressure was near the Texas coast. An outflow boundary from previous thunderstorms was across the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak upper level low pressure was near the Texas coast. An outflow boundary from previous thunderstorms was across the Permian Basin. Instability was in place and the boundary created a focus for thunderstorms to develop. These storms produced a strong wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 30, 1:43 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 30, 1:43 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
243 PM CDT Sun Jun 30 2019

.DISCUSSION...
West Texas and eastern New Mexico are currently caught between
high pressure to the west and a weak upper level low near the
Texas coast. The low will slowly drift westward through the early
part of next week and lower heights aloft will gradually increase
instability. Current satellite is already showing some effects of
this with an agitated cumulus field and even a few showers
developing over the Permian Basin where an outflow boundary from
earlier convection is helping with low level convergence.
While these showers are a promising sign for possible rain this
week, the upper low is not expected to progress farther west than
central Texas which will make convective initiation more difficult
lacking a trigger other than daytime heating. Therefore the
highest PoPs this forecast will be west of the Pecos River and
especially in the Davis and Guadalupe Mountains where orographics
will provide that extra lift. These areas could use more rainfall
since they are still a tad behind areas farther east in rain
amounts this year. Models are notoriously bad at forecasting
westward moving lows and inverted troughs so should this system
move over West Texas, then we could see higher chances for the
eastern CWA than currently forecast. 500mb heights less than
592dam will keep highs near or slightly above normal for this time
of year, not a bad start to July with highs mostly under 100
degrees.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  95  69  93 /   0   0  10   0
Carlsbad                       68 100  70  95 /   0   0  10  10
Dryden                         69  95  70  92 /   0   0   0   0
Fort Stockton                  69  96  69  94 /   0   0   0  20
Guadalupe Pass                 68  94  68  90 /   0  10  10  20
Hobbs                          65  97  66  93 /   0   0  10  10
Marfa                          58  90  59  88 /   0  20  10  30
Midland Intl Airport           69  97  70  95 /   0   0  10  10
Odessa                         69  98  70  95 /   0   0  10  10
Wink                           68 100  68  98 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

80/10
Hazardous weather outlook, Jun 30, 12:49 PM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
149 PM CDT Sun Jun 30 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
149 PM CDT Sun Jun 30 2019 /1249 PM MDT Sun Jun 30 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 30, 2:46 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
346 PM CDT Sun Jun 30 2019

TXZ070-302115-
Reagan-
346 PM CDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN REAGAN COUNTY...

At 345 PM CDT, a strong thunderstorm was located 21 miles north of
Reagan County Airport, or 22 miles north of Big Lake, moving
southwest at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Stiles.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3159 10153 3145 10144 3123 10176 3150 10175
TIME...MOT...LOC 2045Z 063DEG 12KT 3150 10157

27
Special weather statement, Jun 30, 3:34 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
434 PM CDT Sun Jun 30 2019

TXZ062-063-302215-
Midland TX-Glasscock TX-
434 PM CDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLASSCOCK AND EAST
CENTRAL MIDLAND COUNTIES UNTIL 515 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving southwest at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Glasscock and east central Midland Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3166 10174 3188 10194 3194 10154 3181 10145
TIME...MOT...LOC 2134Z 061DEG 13KT 3187 10157

49
Special weather statement, Jun 30, 3:47 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
447 PM CDT Sun Jun 30 2019

TXZ060-061-302230-
Ector TX-Winkler TX-
447 PM CDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ECTOR AND NORTHEASTERN
WINKLER COUNTIES UNTIL 530 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldsmith, or 22 miles west of Odessa, moving southwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Goldsmith, West Odessa and Notrees.

This includes Interstate 20 between mile markers 94 and 97.

LAT...LON 3208 10285 3208 10237 3166 10268 3187 10304
TIME...MOT...LOC 2146Z 023DEG 10KT 3197 10272

49
Special weather statement, Jun 30, 4:35 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
535 PM CDT Sun Jun 30 2019

TXZ060-061-067-068-075-274-302315-
Pecos TX-Crane TX-Ector TX-Reeves County Plains TX-Ward TX-
Winkler TX-
535 PM CDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHWESTERN
ECTOR...EASTERN REEVES...EASTERN WARD...SOUTHEASTERN WINKLER AND
NORTHWESTERN CRANE COUNTIES UNTIL 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monahans, moving southwest at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans, Thorntonville, Grandfalls, Wickett, Royalty, Roy Hurd
Memorial Airport and Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 69 and 92.

LAT...LON 3173 10290 3168 10271 3132 10274 3136 10326
TIME...MOT...LOC 2235Z 035DEG 33KT 3167 10284

49

The radar

The Midland/Odessa radar (KMAF), 92 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Upton

When
June 30, 4:42 PM CST
Where
Upton County, 1 mi SW of Mc Camey
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
31.120, -102.242

A thunderstorm moved across Upton County and produced a 68 mph wind gust near McCamey at the mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833516.